Hello, I was just reading about an older dog having a problem with urinary incontinence and the treatment she was given, particularly the possible side effects. My White Bearded Collie (13 years old) started being incontinent last year and my vet has prescribed INCURIN 1mg daily. This has been mostly effective (just the odd occurrence when she was asleep or distressed). I was just concerned that it may have some serious side effects such as those mentioned for the other treatment (PPA).
She also has a low thyroid problem which is being treated with Levothyroxin. She eats well and enjoys her exercise but I fear she is becoming deaf as she doesn't hear when we call her unless we are up close. This isn't really a problem as she has the company of a German Shepherd who insists that you answer the phone, the door and any other noise she hears, whether you can hear it or not!
The side effects of Incurin (estradiol) are similar to the effects of any other reproductive hormone therapy and include: hair loss, swollen vulva, swollen mammary glands, and vomiting. The most serious effect from high doses is that estrogen (the active ingredient in Incurin) may have a tumour-promoting effect in target organs with estrogen receptors, such as the mammary gland.
The most dangerous effect of PPA (phenylpropanolamine) is hypertension.
Thank you for your reply. She doesn't have any hair loss (other than normal moulting) and no swelling anywhere. She was x-rayed before treatment began and I was told that she didn't have cancer. She was spayed shortly after her first season as she is a rescue dog and we didn't want to breed from her although she is a pedigree dog.
I will discuss her treatment in light of what you have said with the vet when he sees her later this month for her routine blood checks for her thyroid. It has certainly given me something to think about!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.